Kentucky, 2022

Damaging Wind in Kentucky, February 22, 2022

February 22, 2022 · NWS LMK · 1 event in 1 county or zone

During the morning hours, a cold front, which had already produce a tornado, pushed east through central Kentucky. The strongest part of the line only made it as far north as the southern most row of Kentucky counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the morning hours, a cold front, which had already produce a tornado, pushed east through central Kentucky. The strongest part of the line only made it as far north as the southern most row of Kentucky counties. This limited central Kentucky storm damage to one report out of Allen County. Most of the damage from the line was in western Kentucky and Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 22, 9:00 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 22, 9:00 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1000 AM EST Tue Feb 22 2022

.Forecast Update...
Issued at 950 AM EST Tue Feb 22 2022

Two convective lines in play this morning with a fairly extensive
rain shield in between. The more intense line is beginning to impact
south-central Kentucky, where it will have minimal CAPE to work
with. This will be a low-end SVR risk with damaging winds as the
main hazard where any line segments become oriented north-south, and
perhaps a spin-up tornado where any line breaks develop.

Another line in southern Indiana from near French Lick to Owensboro
has some well-defined high reflectivity, but all it can muster at
the sfc is 30-35 mph peak gusts as the lapse rates are completely
lacking.

The rain shield in between will be settling into central Kentucky
and rainfall amounts will approach 1 inch in 3 hrs. This won't be an
immediate concern but flooding of low-lying areas will become
increasingly likely anywhere this continues into the afternoon.
We're in short-fuse warning/advisory mode for now, with minimal
changes expected to the overall forecast.

Issued at 648 AM EST Tue Feb 22 2022

Current forecast remains on track this morning.  Second band of
showers with embedded storms continues to lift northward along the I-
64 corridor.  Heaviest of this activity will move northeast through
Floyd and Clark counties in southern Indiana over the next hour or
so.  Additional heavy rainfall will lift northward through the
Lexington metro area and into the Bluegrass region over the next 1-2
hours.

Further west, additional convection continues to develop out across
western Kentucky where persistent moisture, warm advection, and
isentropic lift continue.  Stronger forcing will overspread the
region this morning and a line of convection still looks to sweep
through the region from mid-late morning into the afternoon hours.

Currently the line is moving through northern AR and southern MO
near the bootheel.  This line of storms extends southwest into
southwestern AR.  The northern edge has been bowing out and several
warnings have been issued, but have not seen any storm reports out
of it just yet.  High resolution guidance brings this line eastward,
though the models are a bit too slow with it initially.  This isn't
surprising even though the HRRR/RAP hot start, they are about 1-2
hours too far west already.  Based on radar trends, this activity
should move into our western zones around 22/14Z and then cross the
the I-65 corridor around 15-16Z if current speed is maintained.

Highest threat of severe looks to be concentrated south of the WK/BG
Parkways where low-level moisture will be most plentiful. KY Mesonet
shows dewpoints rising above 60 down across far southern KY.  While
moisture and shear are plentiful, model soundings still are adamant
about poor low-level and mid-level lapse rates along and north of
the Parkways.  Lapse rates are a bit better down near the KY/TN
border region. Still main threat here looks to be damaging winds.
Although we'll have to continue to watch the convective line for
surges and line breaks where a quick spin up or two can't be ruled
out.

&&

.Short Term...(Today and tonight)
Issued at 300 AM EST Tue Feb 22 2022

...FLOODING RAINS AND STRONG STORMS POSSIBLE TODAY...

=====================================================
Now through Daybreak
Threats    : Moderate to heavy rainfall, some thunder
Confidence  : Medium-High
=====================================================

Early morning satellite and surface observations reveal mostly
cloudy skies across the region.  Within a broad southwesterly flow,
a small mid-level shortwave trough axis continues to move through
the region.  This feature sparked a round of showers with elevated
thunderstorms across the region early this morning.  Much of is
activity is now passing through the I-75 corridor.  To the west of
this activity, only isolated showers were noted across the region.
Temperatures were mild with most locations in the mid-upper 50s.

While the first batch of convective activity moves off to the east
and northeast this morning, we expected a short lull in the
precipitation.  However, all model data suggests that convective
redevelopment will occur in the next few hours over western KY and
this activity will spread eastward across the LMK forecast area
after daybreak.

===========================================================
Today
Threats   : Heavy rainfall/flooding
            Chance of strong/severe storms
Confidence : High with respect to heavy rainfall and flooding
            Low-medium with respect to severe weather
===========================================================

Broad southwest flow will continue across the region as a low
amplitude shortwave trough axis moves eastward from the Plains
toward the Ohio Valley.  Associated surface low pressure system is
forecast to move from southern MO northeast towards the Great Lakes
with a cold front that will pass through the region later this
evening.

Ahead of the approaching shortwave trough axis, fairly intense low-
level jet axis will move from Arkansas into the Ohio Valley later
this morning.  As this low-level jet pushes eastward, a 500 hPa jet
max will pass to the northwest placing the region within the right
entrance region.  Most of the high resolution guidance suggests that
a line of strong convection currently over N/C AR and S/C MO will
move into far southwest KY by 13-14Z.  Last several runs of the HRRR
suggest that this line will continue to push eastward across the LMK
forecast area by mid-late morning and then into our eastern sections
by early afternoon.

Model soundings from across our area show very strong low-level
winds passing through the region by mid-late morning as the low-
level jet translates across the region.  While the low-level winds
are high and the shear is quite sufficient for strong/severe storms,
models soundings also show very poor lapse rates in the lower-mid
level portions of the atmosphere.  So essentially we're looking at a
high shear/low instability set up.  Main convective threat here is
damaging winds as strongly forced convective line may be able to
transport some of that higher momentum air down to the surface . in
spots. The tornado is not very high due to the poor lapse rates, but
the threat is not entirely non-zero.  It is possible that we could
see a couple of spinups within the QLCS, but the highest risk of
that would be across southwest KY and into southern KY later this
afternoon. Given the strong wind fields, the SPC has placed the
region in a slight risk.  Overall, this well justified based on the
convective wind potential, though the overall highest threat looks
to remain generally along and south of the WK/BG Parkways.

In addition to the severe weather threat, moderate to heavy rainfall
is expected across the region.  Additionally, there will be a
tendency for rainfall to train across the region.  Current thinking
is that total QPF amounts of 1.5 to 3.0 inches will be possible
today with the heavy rainfall axis located generally either side of
the WK/BG Parkway corridor.  Areas that see significant training of
storms could see a rapid development of flash flooding.  Current
Flood Watch headline look good and no changes will be made with this
forecast issuance.

Temperatures for today will remain quite mild with readings in the
mid-upper 60s.  Gradient winds will be an issue today as strong
southwest winds of 10-20 mph with gusts to 30 mph will be possible.

===========================================================
Tonight
Threats   : Moderate to heavy rainfall ending
Confidence : Medium-High
===========================================================

Widespread convection should be in progress from western TN
northeastward through south-central and east-central KY this
evening.  A surface cold front will push into the region from the
northwest this evening.  As the front pushes through the region,
this will end the rain threat across the region.  The front should
enter our northwest sections very early in the period and should
cross the I-65 corridor in the 00-01Z time frame and then cross the
I-75 corridor by 04-05Z.  Look for winds to shift to the west and
northwest in the post frontal flow.  Winds should remain quite
elevated behind the front with sustained winds of 10-20 mph with
gusts to 25-30 mph at times.  Temps will start off in the low 60s
but by Wednesday morning, temps will be in the lower-mid 30s west of
I-65 with readings generally in the upper 30s to lower 40s out in
the I-75 corridor.

.Long Term...(Wednesday through Monday)
Issued at 323 AM EST Tue Feb 22 2022

...Additional Flooding and a Wintry Mix Possible Late Wednesday
Night through Friday Morning...

Synopsis...Mean 500-mb wave pattern for the first part of this
period continues depicting below-normal heights for the West part of
the CONUS and above-normal heights anchored in the Southeast. The
aforementioned scenario will allow for multiple shortwaves to
develop along an arctic front oriented from Texas to the Great
Lakes. However, the synoptic pattern is anticipated to change by the
weekend as the axis of an amplifying trough extends from Canada to
the Mid Atlantic and high pressure consolidates over the northern
Great Plains.

Wednesday...Although skies will be overcast, there is a brief dry
period in store for the morning and afternoon hours. It is worth
noting that during this time some rivers might be closing in to
minor flooding (Green River basin). Ongoing CAA due to subsiding
northerly winds will lower temperatures around 20 degrees compare to
Tuesday's forecast values.

Wednesday night - Friday...Isentropic lifting will kick in once
again ahead of the next storm system. Taking into account the
surface freezing line position in the models and the warm nose
height in the forecast soundings, precipitation might start as light
to moderate rain for most of KY while a wintry mix manifests for
southern IN and neighboring KY counties. It is possible some
fluctuation of the precipitation type delineation as mid-level
energy impulses traverse the baroclinic zone. By mid morning
Thursday, guidance indicates that rain will be the main
precipitation type for our forecast area due to WAA in the lowest
levels. As a result, expect the greatest rainfall accumulations and
flood threat beginning at this interval. Antecedent soil moisture
content along with rainfall rates will keep the river and areal
flood concerns. Overall, QPF values range from 1-3 inches, with the
greatest accumulations across southern KY. Additionally, there is
increasing confidence for ice amounts between 0.1 to 0.25 for the
southern IN during this period. Finally, the unsettled weather will
be exiting the lower Ohio Valley by Friday afternoon

Weekend...High confidence for a temperature drop as the morning lows
will be below freezing and the highs will stay in the lower 40s. On
the other hand, still low confidence on sensible weather as models
present differing wave patterns for Sunday which in turns affect
PoPs over the Tennessee and Ohio Valleys. As of now, leaning towards
GFS/ECMWF deterministic guidance that feature phased waves over the
Eastern seaboard and some wintry precipitation for the lower Ohio
Valley. Nonetheless, the northern extent of the precipitation shield
can be still questionable and any changes can support a drier
forecast.

Next Week...The possible change in the mean wave pattern with the
main trough position over the easternmost third of the US could
imply below-normal precipitation (less flooding concerns) and below-
normal temperatures.

&&

.Aviation...(12Z TAF Issuance)
Issued at 624 AM EST Tue Feb 22 2022

IMPACTS:
 -MVFR/IFR flying conditions expected
 -Periods of showers/storms to affect terminals
 -Gusty gradient winds today
 -Frontal passage this evening

DISCUSSION:

Wave one of precipitation has moved eastward into SE OH/WV this
morning.  Second wave now moving northeast extending from Jasper, IN
eastward through Lexington, KY.  This activity will continue to move
northeast this morning.  Will be watching for additional development
moving into western KY early this morning.  Convective models
suggest a line of stronger convection to push through the region
later this morning and into the afternoon hours.  Most of the
convective activity will be showers, but there will be embedded
storms, so will continue to go with VCTS in the TAFS.  Gradient
winds out of the southwest will be seen today with sustained winds
of 12-20kts and occasional gusts to 25-30kts.  Some locally higher
gusts will be possible in strong showers/storms.

Surface cold front will push into the far northwest sections of the
forecast area early this evening.  The front should cross the I-65
corridor around 23/00Z and then clear the I-75 corridor by 23/03-
04Z.  Winds will shift to the west and then northwest behind the
front.

Confidence:

Medium confidence on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through late tonight for INZ076>079-083-084-089>092.

KY...Flood Watch through late tonight for KYZ023>043-045>049-053>057-
     061>067-070>078-081-082.

&&

Update...MJ/RAS
Short Term...MJ
Long Term....ALL
Aviation.....MJ
Hazardous weather outlook, Feb 22, 2:22 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
322 AM EST Tue Feb 22 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
322 AM EST Tue Feb 22 2022 /222 AM CST Tue Feb 22 2022/

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread moderate to heavy rainfall is expected across the region
today and tonight. Rainfall amounts of 2 to 3 inches with locally
higher amounts is expected. This may result in flooding in low-lying
areas and near small streams and creeks. A few strong to severe
storms are possible by late morning and will continue into the
afternoon hours across the area. Damaging winds are the main severe
weather hazards, though an isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A wintry mix of precipitation will be possible Wednesday night and
again Thursday night, mainly over southern Indiana and northern
Kentucky. Confidence in precipitation types remains low.

Additional rainfall of 1 to 2 inches Wednesday night through Friday
may lead to renewed or more serious flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts and any flooding
through Tuesday night. Spotter activation is possible on Tuesday.

MJ/ALL

In the hours before

Special weather statement, Feb 22, 8:37 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
937 AM EST Tue Feb 22 2022

INZ076-077-083-084-089-090-KYZ023>025-221530-
Crawford IN-Orange IN-Washington IN-Perry IN-Dubois IN-Harrison IN-
Hancock KY-Meade KY-Breckinridge KY-
937 AM EST Tue Feb 22 2022

...Thunderstorms with 40 mph gusts will impact portions of Harrison,
Dubois, Crawford, Perry, Orange, Washington, Meade, Hancock and
Breckinridge Counties through 1030 AM EST/930 AM CST/...

At 936 AM EST/836 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of Paoli
to near St. Joseph. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Paoli around 955 AM EST.

Other locations in the path of these storms include Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3802 8680 3800 8677 3821 8679 3820 8696
      3855 8666 3864 8589 3857 8585 3852 8587
      3849 8599 3842 8600 3842 8603 3827 8599
      3827 8598 3767 8654 3767 8666 3774 8682
      3784 8685 3784 8691 3790 8691 3790 8699
TIME...MOT...LOC 1436Z 261DEG 35KT 3846 8666 3768 8738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAS
Special weather statement, Feb 22, 9:15 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
1015 AM EST Tue Feb 22 2022

KYZ062>066-073>078-081-221545-
Russell KY-Hart KY-Metcalfe KY-Monroe KY-Cumberland KY-Taylor KY-
Allen KY-Edmonson KY-Barren KY-Casey KY-Adair KY-Green KY-
1015 AM EST Tue Feb 22 2022

...Gusty showers and thunderstorms will impact portions of Green,
west central Russell, north central Monroe, southeastern Hart,
central Taylor, north central Allen, northern Cumberland, Barren,
west central Casey, Metcalfe, Adair and southeastern Edmonson
Counties through 1045 AM EST/945 AM CST/...

At 1014 AM EST/914 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Munfordville to 10
miles northeast of Scottsville. Movement was east at 70 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Greensburg around 930 AM CST.

Other locations in the path of these storms include Edmonton and
Campbellsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3686 8621 3693 8617 3694 8616 3697 8615
      3729 8599 3741 8494 3679 8531
TIME...MOT...LOC 1514Z 265DEG 60KT 3724 8584 3687 8606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BTN
Special weather statement, Feb 22, 9:25 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
1025 AM EST Tue Feb 22 2022

INZ077>079-084-090>092-KYZ024-025-028>032-221630-
Jefferson IN-Scott IN-Crawford IN-Washington IN-Floyd IN-Clark IN-
Harrison IN-Jefferson KY-Oldham KY-Hardin KY-Bullitt KY-Meade KY-
Breckinridge KY-Trimble KY-
1025 AM EST Tue Feb 22 2022

...Strong thunderstorms will impact portions of Jefferson, Clark,
Floyd, Scott, Washington, Harrison, Crawford, Oldham, Meade,
Jefferson, Hardin, Bullitt, Trimble and Breckinridge Counties
through 1130 AM EST/1030 AM CST/...

At 1024 AM EST/924 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northeast of Salem
to 7 miles north of Hardinsburg. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Scottsburg around 1040 AM EST.

Other locations in the path of these storms include Brandenburg,
Madison, Fairdale, Shepherdsville, Hollyvilla, South Park View,
Pioneer Village, Hollow Creek, Spring Mill, Minor Lane Heights and
Highview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3869 8520 3874 8533 3858 8517 3846 8535
      3838 8530 3830 8536 3829 8546 3823 8541
      3785 8567 3779 8665 3793 8651 3799 8653
      3806 8643 3876 8605 3873 8587 3883 8573
      3882 8561 3891 8553 3891 8520
TIME...MOT...LOC 1524Z 255DEG 42KT 3866 8598 3788 8650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAS

The radar

The Nashville radar (KOHX), 65 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
February 22, 9:29 AM CST
Where
Allen County, 1.12 mi W of Scottsville
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
36.750, -86.200

A small building blew down, and a car was displaced about 40 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010005.